Hi there pink,
Looks like no one has responded to your question yet so I'd be glad to share my experience. I've taken valproic acid (also know as Depakote and Divalproex) at least a few times in the past, with mixed efficacy. Just as Topamax was first used as an anti-seizure medication, valproic acid (and the sodium valproate that is commonly mixed with it) has a primary indication for controlling bipolar disorder, though it is now also used for epileptic problems, neuropathy and migraine.
Though their mechanisms of action are much different, Topamax and Valproic Acid are used very similarly in headache patients, most commonly as a daily preventative for patients with chronic migraines.
Now, some more practical information
I don't know exactly how you responded to Topamax (though if you're changing medications, chances are that it either isn't helping enough or has too harsh of side effects), but, as you may know, it is well known for it's "mind stupefying" effect--causing cloudiness of though, word retrieval problems, low energy, depression, and much more. Of course, some people do just fine on it, though I did not. Luckily, you're likely to find that the side effects of Valproic Acid are less daunting. Of course, this too varies very much from patient to patient, but I, personally, only had problems with somnolence (sleepiness) and the mind numbing effects of the Topamax quickly faded (I made the same transition the first time I tried it). I have two relatives that have been taking Depakote for a good while now and they find it very effective, though they both have found that, at higher doses, it can slow their minds much like Topamax can--this led my mother to find an in-between dose, as we all often have to do--one that is high enough to help one's head, but low enough to not have too nasty side effects.
Unfortunately, this is not quite how I personally reacted, though I have usually been treated as the "exception" to the normal situation. When I transitioned from Topamax to Depakote, I was initially very optimistic about
it because I found that my mind was so much clearer and I was getting about
as much relief with it as I was with the Topamax (which, unfortunately, was not very much relief at all, but, although I have not had any real success with ANY migraine-related medication, being on something is much better than being on nothing at all). While my mind was still far from 100% acuity (though, who knows how much of this comes from the drugs and how much from the pain), I didn't notice the mind numbing that my family has spoken of, even though I was on a much higher dose than they are now. However, despite the fair amount that the drug helped my headaches, it turned out not to be enough to warrant not trying something different which might have actually worked better, as I was trying desperately to resume college, work, and a semblance of a social life. Also, although the side effects of the Depakote were much easier to deal with than those from Topamax, in some ways they were more disabling as I developed the unrelenting pattern of sleeping 15-18 hours a night, now matter what time I got to bed or the level of activity that I got.
Anyway, that's just my personal experience of the first time that I was administered the drug. I wouldn't take my failure with it too much to heart as 1) I've tried every drug/treatment that multiple clinics have offered without any success and 2) I have never heard of anyone else reacting to Depakote even remotely in the same way that I did. It's looked at as a very promising medication and a potent weapon in a headache specialist's arsenal. So give it a shot and I wish you the best!
P.S. The other times that I have taken valproic acid were during hospital visits in which my neurologist attempted to use it acutely to relieve the pain I was experiencing right then.